NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 16, 5:02 AM AST, 2 hours 43 minutes earlier. Its key messages:
Area forecast discussion, Aug 16, 5:02 AM AST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
502 AM AST Sat Aug 16 2025
.KEY MESSAGES...
* Erin has rapidly intensified into a Major Hurricane.
* A Flood Watch is in effect for the US Virgin Islands and Puerto
Rico due to the proximity of Hurricane Erin through at least
Monday.
* The external bands of Hurricane Erin will bring showers and
thunderstorms, producing periods of moderate to locally heavy rain
and gusty winds across the US Virgin Islands and Puerto Rico today.
* Winds will shift from the south to southwest late tonight into
tomorrow (Sunday), promoting an unsettled weather pattern, and
continuing the risk of urban, river, and flash flooding as well as
landslides across Puerto Rico and the US Virgin Islands Sunday and
Monday.
* Additionally, the wave actions associated with Erin will lead to
deteriorating marine and coastal conditions across the USVI and PR
from this evening through at least early next week.
&&
.SHORT TERM...Today through Monday...
Hurricane Erin has rapidly intensified into a Major Hurricane early
this morning. The external bands of Erin began to move across the
Atlantic Waters and Anegada, then inland across the US Virgin
Islands and Puerto Rico overnight. We observed between 0.25 and 1
inch of rain, mainly across the northern sections of PR and the US
Virgin Islands. Winds were primarily from the north at 10 mph or
less, but with higher gusty winds associated with the external band,
while the leeward side of PR was under the effects of the land
breeze. Additionally, low temperatures were in the low 80s and upper
70s along the coastal areas to the mid-60s in the mountains.
The external rain bands of Erin will continue to move across the
islands throughout the day, affecting the Atlantic Offshore Waters,
Anegada Passage, the US Virgin Islands, and the north and east of
PR. These occasional rain bands will produce squally weather with
thunderstorms, heavy rain, and gusty winds (with speeds around 40
mph, or even greater). The frequency of this activity will increase
as Erin approaches the islands by late tonight into early Sunday
morning. Erin's closest approach should be around 155 statute miles
(mi) off to the north-northeast (NNE) of St John/St Thomas this
afternoon and around 172/176 mi off to the NNE of Culebra/Fajardo
this evening.
Marine and coastal conditions will rapidly deteriorate this evening
due to Erin's wave field. Hazardous breaking waves will result in
life-threatening rip currents and minor beach erosion from this
evening through at least early Monday afternoon along the north and
east-facing beaches in PR and the USVI.
Local winds will slowly shift from the south to southwest around
late tonight or Sunday and into Monday as Erin moves at a safe
distance and away from the USVI and PR. This wind flow will pool
plenty of tropical moisture, extending the risk of heavy rain
causing urban, river, and flash flooding, as well as landslides
along steep terrains. Thus, a Flood Watch is in effect for the USVI
and PR, through at least Monday. Storm rainfall totals will range
between 1 and 2 inches with isolated higher amounts up to 4 inches
across western PR, to 2 to 4 inches along the south and east
portions of PR and the USVI, with isolated higher amounts up to 6
inches.
Please note that we encourage everyone in Puerto Rico and the US
Virgin Islands to stay informed about community threats to minimize
weather impacts for themselves and their families.
&&
.LONG TERM...Tuesday through Saturday...
The long-term forecast remains on track, with variable conditions
for mid next week and high uncertainty by the end of the forecast
period. As Hurricane Erin continues its way into the Western
Atlantic, the wind flow is expected to remain with a southerly
component, pooling tropical moisture into the region. From the
latest model guidance, Precipitable Water (PWAT) values are likely
to remain seasonal to near-above-normal (1.70 - 1.90 inches). The
likeliest scenario would be an advective pattern with showers
affecting southern Puerto Rico and the U.S. Virgin Islands in the
morning, and afternoon convection across the interior and northern
portions of Puerto Rico. Nevertheless, previous rainfall activity
due to Hurricane Erin and saturated soils may enhance the flooding
risk across the area, particularly the interior and northern
portions of Puerto Rico. The flooding risk will remain limited to
elevated for the aforementioned areas, with a low chance of isolated
flash flooding.
The surface high pressure over the Central Atlantic should migrate
westward, promoting SE winds through Thursday. Global models
continue suggesting the arrival of an upper-level low by Wednesday,
remaining south of the CWA. The presence of this feature might
increase instability across the area, but a drier air mass filtering
into the region is likely. Due to the combination of diurnal
heating, local effects, and available low-level moisture, afternoon
convection could bring showers and isolated thunderstorms mainly
over western Puerto Rico. Rainfall accumulations are likely to
enhance ponding of water over roadways, urban areas, and poorly
drained areas, with a low chance of urban flooding.
As mentioned in the previous discussion, there was high variability
between the deterministic guidance of the GFS and the ECMWF due to
the potential of another disturbance, likely to become a tropical
cyclone, approaching the CWA. The latest guidance indicates an
increase in PWAT values to above-normal levels (mean around 2.0 -
2.2 inches), but there’s still high variability due to a lack of
consensus among models. Hence, citizens and visitors should continue
monitoring Hurricane Erin and wait a few days for models to reach an
agreement.
Due to a southerly component in the wind flow, warmer than normal
temperatures, and available moisture, heat indexes are very likely
to exceed 100 degrees Fahrenheit, and even meet Heat Advisory
Criteria. Hence, the heat risk will remain limited to elevated for
the urban and coastal areas of Puerto Rico and the U.S. Virgin
Islands, with a medium chance of elevated to significant risk on
Wednesday.
&&
.AVIATION...
(06Z TAFs)
SHRA/TSRA associated to Erin's external rainbands will gradually
increase in a N/NNE wind flow throughout the day. Brief MVFR to IFR
conds will remain possible, especially btwn 16/14-22z, across the
USVI and northern PR terminals. NNE-N winds should prevail btw 15-20
kt with gusts up to 40 kt. Winds will slowly shift from the WS-S-SSW
by late tonight. Gusts will be more prevalent within SHRA/TSRA.
&&
.MARINE...
The external bands of Erin, producing squally weather, will continue
moving across the local waters and passages. Based on the National
Hurricane Center track forecast, Erin should move off to the
northeast away from Puerto Rico and the U.S. Virgin Islands into the
Western Atlantic on Sunday. Erin is expected to produce hazardous
swell action that will impact the Atlantic and Caribbean passages
from Saturday evening through at least early next week. Mariners and
visitors are urged to closely monitor the evolution of Erin.
&&
.BEACH FORECAST...
Swell action from Erin will result in large breaking waves, creating
dangerous swimming conditions and potential minor beach erosion,
particularly along northern and eastern exposed beaches. As a
result, High Rip Current Risk and High Surf Advisories will be in
effect from 8 AM this morning through at least late Sunday night. In
addition, outer bands from Erin will bring periods of heavy showers,
frequent lightning, and gusty winds, making outdoor activities
potentially hazardous.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flood Watch through Monday evening for PRZ001>013.
High Rip Current Risk from 8 AM AST this morning through late
Sunday night for PRZ001-002-005-008-010-012-013.
High Surf Advisory from 8 AM this morning to 6 AM AST Monday for
PRZ001-002-005-008-012-013.
VI...Flood Watch through Monday evening for VIZ001-002.
High Rip Current Risk from 8 AM AST this morning through late
Sunday night for VIZ001-002.
High Surf Advisory from 8 AM this morning to 6 AM AST Monday for
VIZ001-002.
AM...Small Craft Advisory from 8 AM this morning to 6 AM AST Monday
for AMZ711-723.
Small Craft Advisory from 6 PM this evening to 6 AM AST Monday
for AMZ712-716-726-733.
&&
SHORT TERM/AVIATION...CAM
LONG TERM...MNG
MARINE...CAM./MNGHazardous weather outlook, Aug 16, 5:21 AM AST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
521 AM AST Sat Aug 16 2025
AMZ711>745-PRZ001>013-170930-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
521 AM AST Sat Aug 16 2025
This Hazardous Weather Outlook is for portions of Puerto Rico.
.DAY ONE...Today and Tonight
.Lightning...Isolated to scattered thunderstorms. Stay alert and
be prepared to take shelter if storms develop.
.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes. There is a low chance of isolated flash
floods. Elsewhere, plan for water ponding on roads and in poorly
drained areas.
.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration. These
conditions are most likely across the urban and coastal locations.
.Wind...Breezy to Windy conditions (23-33 kts | 26-38 mph), with
the greatest risk across Vieques, Culebra and northern PR.
Outdoor items could blow around or be damaged.
.Marine Conditions...Hazardous conditions for small craft in
areas with seas of 7 feet or higher across the Atlantic coastal
waters and passages, with dangerous conditions in areas with seas
of 10 feet of higher across the Atlantic Offshore Waters. Small
craft should exercise caution elsewhere across the local waters.
.Rip Currents...Life-threatening rip currents are likely in the
surf zone, particularly across the north and east-facing beaches
tonight. These life- threatening conditions are possible across
the exposed beaches this evening, with isolated stronger rip
currents possible elsewhere, especially near piers, jetties and
channels.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Major Hurricane Erin is forecast to move northeast of the region
during the weekend, when its external bands will deteriorate local
weather. The main hazard associated with it are hazardous marine
and coastal conditions, excessive flooding rains and gusty winds
through at least Monday. Stay informed and monitor future
forecasts. Another tropical wave will move near the islands by the
middle of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.
AMZ716-726-VIZ001-002-170930-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
521 AM AST Sat Aug 16 2025
This Hazardous Weather Outlook is for portions of USVI.
.DAY ONE...Today and Tonight
.Lightning...Isolated to scattered thunderstorms. Stay alert and
be prepared to take shelter if storms develop.
.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes. There is a low chance of isolated flash
floods. Elsewhere, plan for water ponding on roads and in poorly
drained areas.
.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration. These
conditions are most likely across the coastal locations.
.Wind...Breezy to Windy conditions (23-33 kts | 26-38 mph).
Outdoor items could blow around or be damaged.
.Marine Conditions...Hazardous conditions for small craft in
areas with seas of 7 feet or higher across coastal waters tonight,
with dangerous conditions in areas with seas of 10 feet of higher
across the Anegada Passage and Atlantic Offshore Waters this
evening. Small craft should exercise caution elsewhere across the
local waters.
.Rip Currents...Life-threatening rip currents are likely in the
surf zone. These life- threatening conditions are possible across
the north and east-facing beaches this evening, with isolated
stronger rip currents possible elsewhere, especially near piers,
jetties and channels.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Major Hurricane Erin is forecast to move northeast of the region
during the weekend, when its external bands will deteriorate local
weather. The main hazard associated with it are hazardous marine
and coastal conditions, excessive flooding rains and gusty winds
through at least Monday. Stay informed and monitor future
forecasts. Another tropical wave will move near the islands by the
middle of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.